Wyoming, 2023Damaging Winds in Wyoming, August 6, 2023
August 6, 2023 · NWS RIW · 2 events in 2 counties and zones
A shortwave moved across central Wyoming and brought high winds to portions of Natrona and Fremont Counties. Around Riverton, wind gusts as high as 63 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moved across central Wyoming and brought high winds to portions of Natrona and Fremont Counties. Around Riverton, wind gusts as high as 63 mph were reported. Wind gusts as high as 61 mph were reported on the south side of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 6, 4:40 PM MST, 26 minutes earlier.
Area forecast discussion, Aug 6, 4:40 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
540 PM MDT Sun Aug 6 2023
.DISCUSSION...(This evening through Sunday)
Issued at 1230 PM MDT Sun Aug 6 2023
Weak zonal upper level flow mostly across the state with a subtle
shortwave to the northwest into Montana. This will propagate
through the CWA this afternoon and into Monday that will spark off
scattered rain showers and isolated thunderstorms, mainly east of
the Divide. Development early in the afternoon before spreading
east to northeastward with time into the late evening hours before
weakening and pushing into eastern portions of the state. The
main concerns will be frequent lightning and some gusty winds up
to 30-40 mph possible as DCAPE values having enough juice of
200-300 J/kg to show some stronger outflows. Development of storms
are not of high confidence of location, just dependent on which
boundaries it occurs and where these will be. Regardless, a
marginal risk for southern counties but any severe weather looks
to be further south and southeast for Colorado. The higher
dewpoints and higher MLCAPE values will be had there and not as
high across the state line into Wyoming.
Similar conditions Monday through Wednesday but a little less
coverage with each passing day as models are indicating the upper
level ridge to build slowly back in from the south as convergence
aloft increases. By Thursday and Friday, expect mainly dry
conditions with only a stray higher elevation storm possible at
that point under a weak upper level no flow pattern. The mild
temperatures early in the period 10-20 degrees below average for
this time of year will slowly start a warming trend throughout
the work week back to around average by weeks end and into next
week as the aforementioned ridge builds in from the south.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 540 PM MDT Sun Aug 6 2023
Showers and thunderstorms stretch along a line from Lovell, to near
Riverton, to Pinedale late Sunday afternoon. IFR/MVFR conditions,
gusty wind to 45kts, and hail are all possible with the strongest
storms through 01Z/Monday, mainly in the Wind River Basin. CAMS show
this convection spawning additional showers and storms and heading
toward KCPR between 02Z-04Z/Monday. Showers and a few storms are
likely to persist until around 06Z/Monday additional clearing
arrives after 08Z. Other than the convection, terminals should
remain VFR through the forecast period. Those locations that receive
heavy rain Sunday afternoon and clear out early Monday morning could
see patchy fog around sunrise. Another round of convection is
anticipated Monday afternoon, although coverage should be less than
that of Sunday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 1230 PM MDT Sun Aug 6 2023
Temperatures will continue to be less than average for this time
of year with relative humidity values remaining above the 30-40
percent range, lowest along the I-80 corridor and into the Bighorn
Basin. Otherwise, expect scattered rain showers and a few isolated
thunderstorms this afternoon and evening east of the Divide
lasting through sunset dissipating before midnight. Expect
similar conditions Monday and Tuesday, a bit less in precipitation
coverage with time each day. Winds will remain relatively light
outside of any thunderstorm outflows, 10-20 mph from the south to
west with no higher winds expected.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Lowe
AVIATION...CNJ
FIRE WEATHER...Lowe
Hazardous weather outlook, Aug 6, 3:18 AM MST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
418 AM MDT Sun Aug 6 2023
WYZ001>020-022>030-071430-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
418 AM MDT Sun Aug 6 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorm over the area,
especially for northern Wyoming this afternoon. Locally heavy rain
may bring localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...Scattered showers and thunderstorms, more
numerous over the northern mountains, persist with locally heavy rain
the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 6, 1:45 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
245 PM MDT Sun Aug 6 2023
WYZ012-013-062130-
Jackson Hole-Teton and Gros Ventre Mountains-
245 PM MDT Sun Aug 6 2023
...Strong thunderstorms will impact portions of northern Lincoln and
southern Teton Counties through 330 PM MDT...
At 245 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Kelly to near Jackson to 7
miles north of Palisades Reservoir. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Jackson and Kelly around 250 PM MDT.
Other locations in the path of these storms include Hoback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4342 11104 4354 11080 4379 11059 4375 11006
4344 11031 4323 11075 4324 11076 4319 11083
4319 11086 4318 11087 4323 11101 4324 11098
4325 11098 4324 11101 4325 11104
TIME...MOT...LOC 2045Z 285DEG 20KT 4372 11055 4353 11071 4334 11109
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LoweSpecial weather statement, Aug 6, 2:09 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
309 PM MDT Sun Aug 6 2023
WYZ002-007-062145-
Owl Creek and Bridger Mountains-Absaroka Mountains-
309 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of west central Hot
Springs County through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Anchor Dam, which is also 25 miles south of
Meeteetse, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Hot
Springs County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4374 10902 4381 10898 4388 10869 4368 10875
TIME...MOT...LOC 2108Z 270DEG 16KT 4378 10892
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, Aug 6, 2:13 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
313 PM MDT Sun Aug 6 2023
WYZ002-016-062200-
Upper Wind River Basin-Absaroka Mountains-
313 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of western Hot Springs
and northwestern Fremont Counties through 400 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Torrey Lake, which is also 11 miles east of
Dubois, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Hot Springs
and northwestern Fremont Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4361 10963 4368 10901 4356 10901 4356 10904
4355 10901 4341 10902 4352 10963
TIME...MOT...LOC 2112Z 274DEG 28KT 4355 10942
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, Aug 6, 3:01 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
401 PM MDT Sun Aug 6 2023
WYZ015>017-062230-
Wind River Basin-Upper Wind River Basin-Wind River Mountains East-
401 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of central Fremont
County through 430 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Crowheart, which is also 17 miles southeast of
Dubois, moving southeast at 20 mph.
HAZARD...Wind gusts in excess of 30 mph and penny sized hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crowheart and US Highway 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with this storm. Be prepared
for reduced visibility and ponding of water on roadways.
&&
LAT...LON 4338 10946 4351 10936 4340 10889 4309 10913
TIME...MOT...LOC 2159Z 308DEG 18KT 4340 10936
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CNJSpecial weather statement, Aug 6, 3:30 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
430 PM MDT Sun Aug 6 2023
WYZ015>017-062315-
Wind River Basin-Upper Wind River Basin-Wind River Mountains East-
430 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of central Fremont
County through 515 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crowheart, which is also 25 miles southeast of Dubois, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Crowheart around 435 PM MDT.
Other locations in the path of this storm include Bull Lake and
Diversion Dam Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4328 10938 4342 10924 4335 10882 4305 10911
TIME...MOT...LOC 2230Z 305DEG 15KT 4331 10923
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
VandenBoogartSpecial weather statement, Aug 6, 3:36 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
436 PM MDT Sun Aug 6 2023
WYZ005-007-062315-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
436 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of southeastern Hot
Springs County through 515 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Hamilton Dome, which is also 11 miles west of
Thermopolis, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thermopolis and Hot Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4373 10795 4373 10791 4346 10802 4357 10857
4374 10852 4374 10795
TIME...MOT...LOC 2236Z 282DEG 25KT 4364 10844
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
VandenBoogartThunderstorm Wind, Fremont
- When
- August 6, 5:06 PM MST to 5:15 PM MST
- Where
- Fremont County, Riverton Arpt to Riverton
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.070, -108.450
A maximum wind gust of 63 mph occurred at the Riverton airport. A 61 mph wind gust was also reported in the town of Riverton.
Thunderstorm Wind, Natrona
- When
- August 6, 8:00 PM MST to 8:10 PM MST
- Where
- Natrona County, 1.9 mi S of Allendale
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.793, -106.307
Wind gusts as high as 61 mph were reported on the south side of Casper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 6, 20232 deaths · 2 injured · $119,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Alabama, August 6, 2023$246,000 · 56 kt wind · 78 events
- Tornadoes and Flash Flooding in Illinois, August 6 to 7, 2023EF2 · 29 events
- Excessive Heat in Florida, August 6 to 9, 202383 events
- Damaging Winds in Georgia, August 6, 2023$50,000 · 60 kt wind · 49 events
- Damaging Winds in South Carolina, August 6 to 7, 2023$18,000 · 60 kt wind · 63 events
- Flash Flood and Hail in Indiana, August 6 to 7, 2023$145,000 · 1 in hail · 7 events
- Heat in Texas, August 6 to 10, 202352 events
- Tornadoes and Damaging Winds in Indiana, August 6 to 7, 2023EF1 · 24 events
- Excessive Heat and Heat in Texas, August 6 to 10, 202344 events
- Damaging Winds in Illinois, August 6 to 7, 2023$48,000 · 56 kt wind · 4 events
- Excessive Heat in Louisiana, August 6, 202336 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131757, 1131758.